North Dakota, 2020High Wind in North Dakota, April 28, 2020
April 28, 2020 · NWS BIS · 10 events in 10 counties and zones
Strong northwest winds developed over much of western North Dakota in the wake of a cold front that passed through the region. The highest reported wind gust was 66 mph in Hettinger County.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds developed over much of western North Dakota in the wake of a cold front that passed through the region. The highest reported wind gust was 66 mph in Hettinger County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 28, 9:40 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 28, 9:40 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1040 AM CDT Tue Apr 28 2020
.UPDATE...
Issued at 1024 AM CDT Tue Apr 28 2020
Main issue for the update will be winds and fire weather issues.
We ended up upgrading a good portion of the west to a High Winds
Warning today. Looking at RAP and NAM forecast soundings we are
seeing winds of around 40 knots just off the surface, with winds
at the top of the mixed layer topping out around 50 knots, but
closer to 55 or 60 knots over the far southwest.
The RAP is indicating that by around 18 UTC, cold advection and
steep lapse rates develop over the west, continuing through 00Z
and then diminishing from 00-02 UTC. To the east of the High Wind
Warning, we did add Mercer, Oliver and Morton counties to the wind
advisory, but winds here appear to be well in the advisory in the
west, but below advisory criteria east. It does appear that the
strong winds (but sub-advisory) do linger into the evening, here.
Will still need to monitor fire weather as the humidities are
forecast to not drop off as much, but the winds are stronger.
Therefore we are riding the fence through the afternoon. But with
the RH values higher we are leaning toward holding off on Red Flag
warning. Will certainly keep the near critical wording going in
the Fire weather forecast.
UPDATE Issued at 641 AM CDT Tue Apr 28 2020
The forecast remains in good shape. Tweaked rain chances and sky
cover to better match current trends for this update. Radar shows
scattered activity along the surface trough moving into central
North Dakota, but not all of it is reaching the ground.
Preliminary data from the 12Z radiosonde suggests it may not take
much more forcing or moisture advection to begin saturating the
column.
&&
.SHORT TERM...(Today and tonight)
Issued at 422 AM CDT Tue Apr 28 2020
There are 3 concerns for the short term: 1) Strong northwest winds
across western North Dakota, 2) scattered thunderstorms this
afternoon, and 3) near critical fire weather conditions over
southwest North Dakota.
Two shortwaves are impacting the Northern Plains this morning, one
over South Dakota and the other over southern Saskatchewan. Both
waves have attendant surface low pressure systems immediately
downstream. Scattered rain showers associated with the southern low
continue to track east into the James River Valley early this
morning. This system will clear the local area by the afternoon. A
surface trough associated with the northern system has moved into
western North Dakota, accompanied by isolated showers and an
occasional thunderstorm.
The northern shortwave will dig into western North Dakota through
this afternoon as the surface low drifts into northeast North
Dakota. Shower and thunderstorm activity is forecast to increase
along the surface trough this morning as it moves into the eastern
half of the state. Additional scattered showers and thunderstorms
are likely this afternoon behind the leading surface trough, given a
northwest/cyclonic flow regime, steep lapse rates, and possible
assistance from left exit region jet dynamics. SBCAPE may reach 500-
1000 J/kg this afternoon, but deep layer shear remains weak. The
strongest storms may be capable of very small hail given the colder
thermal profile. Gusty winds beyond the synoptic background flow
will be possible with any shower or storm.
A very strong pressure gradient force will develop over western
North Dakota this afternoon under a 40-50 kt northwesterly low level
jet. Strong pressure rises, cold air advection, and steep low level
lapse rates should promote efficient momentum transfer to bring
these winds down to the surface. The Wind Advisory has been expanded
to the north, where pressure rises are actually the greatest. Grant
and Sioux Counties are also now included. Warning criteria wind
speeds and gusts may be approached in the far southwest.
The fire weather forecast for today is tricky. The 00Z suite of
model guidance has come in with higher dewpoints across all of
western North Dakota. A couple things may be at play here: 1) The
position of the surface low/upper trough during the afternoon has
shifted farther west in this set of guidance and/or 2) if a thicker
cloud field develops it may limit boundary layer mixing potential to
the point that critical RH thresholds are not reached. Because of
the uncertainty and multiple factors at play, we have decided to
cancel the Fire Weather Watch and not issue a Red Flag Warning.
However, the strong winds and dry vegetation alone are enough to
create near critical fire weather conditions across far west central
and southwest North Dakota this afternoon and evening. If the
forecast begins to trend in a direction with warmer temperatures,
lower dewpoints, or less cloud cover later this morning, a Red Flag
Warning may then need to be considered.
All previously mentioned hazards should slowly dissipate this
evening. Some isolated showers may linger over central and eastern
North Dakota overnight. It will be cooler today, with highs in the
upper 50s to mid 60s. It could be chilly in the west tonight as
skies clear and winds diminish. Some locations may see lows below
freezing.
.LONG TERM...(Wednesday through Monday)
Issued at 422 AM CDT Tue Apr 28 2020
Upper level ridging will begin to build over the Northern Plains
Wednesday into Thursday, with southerly low level return flow
setting up by Thursday. Expect a warming trend these two days, with
highs possibly reaching the lower 80s in western North Dakota on
Thursday. It will remain dry until a shortwave begins to approach
the area late Thursday into Friday. This wave will bring chances for
showers and thunderstorms and slightly cooler temperatures to the
region. A quick glance at shear and instability shows there could be
potential for a few stronger storms on Friday if those fields can
overlap with each other favorably.
A brief transition to quasi-zonal flow looks likely for the weekend,
with near normal temperatures favored and low chances for rain. By
late Sunday, a strong shortwave is forecast to eject off the
Northern Rockies, bringing shower and thunderstorm chances back
to the region early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1024 AM CDT Tue Apr 28 2020
Scattered showers and isolated thunderstorms are possible
throughout this forecast period. The best chances will be this
afternoon from central into eastern ND. Confidence in thunderstorm
potential is high enough at KJMS to continue the VCTS mention
there. Will keep KBIS and KMOT at VCSH for now, but they may
need a TS mention added in future TAF issuances.
MVFR ceilings are being observed at KJMS this morning. Satellite
suggests these low clouds will move off to the east by 14Z.
Otherwise, VFR conditions are generally expected through the
afternoon, though a heavy shower or thunderstorm could produce a
brief period of MVFR to IFR visibility or MVFR ceilings. There is
a possibility MVFR ceilings will develop from central into
eastern North Dakota this evening into tonight.
Winds will become strong out of the northwest across western North
Dakota today, with sustained winds of 25-30 kts and gusts
approaching 40 kts at KDIK and KXWA during the afternoon.
Northwest winds will be a bit weaker over central ND, but still
sustained around 10-20 kts, gusting to 30 kts. Winds will begin to
diminish this evening.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT /8 PM MDT/ this evening for NDZ001-
019-020-034-042-045.
High Wind Warning until 9 PM CDT /8 PM MDT/ this evening for
NDZ009-017-018-031>033-040-041-043-044.
&&
UPDATE...TWH
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...TWH
Hazardous weather outlook, Apr 28, 9:48 AM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1048 AM CDT Tue Apr 28 2020
NDZ031>033-040-041-043-044-291600-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
948 AM MDT Tue Apr 28 2020
This Hazardous Weather Outlook is for portions of southwest North
Dakota.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect late this morning through early
evening. See weather.gov/bis for details.
Near critical fire weather conditions are expected this afternoon
and early evening.
Isolated thunderstorms are possible today. Severe weather is not
expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ009-017-018-291600-
Williams-McKenzie-Dunn-
1048 AM CDT Tue Apr 28 2020 /948 AM MDT Tue Apr 28 2020/
This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect late this morning through early
evening. See weather.gov/bis for details.
Isolated thunderstorms are possible today. Severe weather is not
expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ001-019-020-034-042-045-291600-
Divide-Mercer-Oliver-Morton-Grant-Sioux-
1048 AM CDT Tue Apr 28 2020 /948 AM MDT Tue Apr 28 2020/
This Hazardous Weather Outlook is for portions of northwest North
Dakota and south central North Dakota.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect late this morning through early
evening. See weather.gov/bis for details.
Isolated thunderstorms are possible today. Severe weather is not
expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ002>005-010>013-021>023-025-035>037-046>048-050-051-291600-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-
Logan-La Moure-McIntosh-Dickey-
1048 AM CDT Tue Apr 28 2020
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible today. Severe weather is not
expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Apr 28, 6:53 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
753 AM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM HEAVY RAIN 5 N FORBES 46.01N 98.78W
04/28/2020 M0.90 INCH DICKEY ND EMERGENCY MNGR
EMERGENCY MANAGER IN DICKEY COUNTY REPORTS
0.90 INCHES OF RAINFALL 4.5 MILES NORTH OF
FORBES.
&&
KSLocal storm report, Apr 28, 7:29 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
829 AM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM HEAVY RAIN ELLENDALE 46.01N 98.53W
04/28/2020 M1.30 INCH DICKEY ND EMERGENCY MNGR
EMERGENCY MANAGER IN DICKEY COUNTY REPORTS
1.30 INCHES OF RAIN IN ELLENDALE MONDAY
NIGHT INTO TUESDAY MORNING.
&&
KSHigh Wind, Stark
- When
- April 28, 11:00 AM CST to 6:00 PM CST
- Where
- Stark forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Dickinson ASOS reported a sustained wind of 41 mph.
High Wind, Golden Valley
- When
- April 28, 11:00 AM CST to 6:00 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Beach AWOS reported a sustained wind of 40 mph.
High Wind, Billings
- When
- April 28, 11:00 AM CST to 6:00 PM CST
- Where
- Billings forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Fryburg NDDOT site reported a wind gust of 62 mph.
High Wind, Slope
- When
- April 28, 11:00 AM CST to 6:00 PM CST
- Where
- Slope forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Sand Creek RAWS reported a wind gust of 59 mph.
High Wind, Hettinger
- When
- April 28, 11:00 AM CST to 6:00 PM CST
- Where
- Hettinger forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Williams Lookout RAWS reported a wind gust of 66 mph.
High Wind, Bowman
- When
- April 28, 11:00 AM CST to 6:00 PM CST
- Where
- Bowman forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Bowman AWOS reported a wind gust of 63 mph.
High Wind, Adams
- When
- April 28, 11:00 AM CST to 6:00 PM CST
- Where
- Adams forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Hettinger ASOS reported a wind gust of 59 mph.
High Wind, Sioux
- When
- April 28, 11:00 AM CST to 6:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
Tatanka Prairie RAWS reported a wind gust of 59 mph.
High Wind, Dunn
- When
- April 28, 11:00 AM CST to 6:00 PM CST
- Where
- Dunn forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Dunn County has estimated wind gusts of 60 mph.
High Wind, McKenzie
- When
- April 28, 11:00 AM CST to 6:00 PM CST
- Where
- McKenzie forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
McKenzie County has estimated wind gusts of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, April 28, 2020$400,000 · EF2 · 21 events
- Hail and Damaging Winds in Texas, April 28 to 29, 2020$790,000 · 2 in hail · 94 events
- Tornadoes and Damaging Winds in Oklahoma, April 28, 2020$400,000 · EF2 · 7 events
- Avalanche in Colorado, April 28, 20201 death · 1 event
- Tornado and Flash Flooding in Oklahoma, April 28, 20201 injured · $287,000 · EF1 · 53 events
- Flash Flood and Hail in Missouri, April 28, 2020$883,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Arkansas, April 28, 2020$166,000 · 1.5 in hail · 40 events
- Flood and Lakeshore Flood in Wisconsin, April 28 to 29, 2020$555,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Louisiana, April 28 to 29, 2020$93,000 · 53 kt wind · 12 events
- Tornado and Flash Flooding in Illinois, April 28, 2020$100,000 · EF0 · 8 events
- Hail and Damaging Winds in Oklahoma, April 28, 20203.75 in hail · 54 events
- Hail and Damaging Winds in Texas, April 28 to 29, 20201.75 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880012, 880014, 880015, 880016, 880017, 880019, 880020, 880021, 880026, 880028.